Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS Amarillo, TX

June 13, 2002Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 13, 2002, 2:39 AM CDT for Cimarron County, Oklahoma. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2002, 2:39 AM CDT (07:39 UTC)
Expired
Jun 13, 2002, 3:45 AM CDT
In force
66 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Cimarron County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1245 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 130739
SVRAMA
OKC025-130845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
239 AM CDT THU JUN 13 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CIMARRON COUNTY IN THE OKLAHOMA PANHANDLE

* UNTIL 345 AM CDT

* AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BOISE CITY...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BOISE CITY...KEYES AND GRIGGS

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3697 10271 3656 10278 3650 10204 3698 10206

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:23 PM CDT, 12 hours 16 minutes earlier.

Area forecast discussion, Jun 12, 2:23 PM CDT, 12 hours 16 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
223 PM CDT WED JUN 12 2002

PRIMARY CONCERN IS FIRST PERIOD SEVERE WEATHER POTENTIAL. AIRMASS
OVER THE PANHANDLES HAS BECOME MODERATELY UNSTABLE WITH CAPE VALUES
AROUND 3000 J/KG.  SURFACE LOW IS JUST WEST OF GAGE OKLAHOMA. WEAK
WSHFT/COOL FRONT IS PUSHING SOUTHWARD OVER THE WESTERN/CENTRAL
ZONES. AIRMASS HAS BECOME MODERATELY UNSTABLE DUE TO VERY RICH LOW
LEVEL MSTR AND STRONG DAYTIME HEATING. LOCALLY HEAVY RAINFALL AMOUNTS
OF 3 TO 4 INCHES WILL BE POSSIBLE PARTICULARLY OVER NORTHEAST ZONES
TONIGHT AS 30KT SOUTHERLY 8H JET DEVELOPS.

FOR THURSDAY...ORGANIZED LOW LEVEL UPSLOPE PATTERN. HIGH RH VALUES
SUGGEST AT LEAST SOME POTENTIAL FOR POST FRONTAL IFR CONDITIONS
THROUGH MID MORNING. POST FRONTAL CONVECTION ALSO LOOKS PRETTY
POSSIBLE SO WILL RETAIN MUCH OF INHERITED POP/TEMP/WIND STRUCTURE
FROM PREVIOUS SHIFT.

WEAK SURFACE RIDGING SHOULD CONTINUE THROUGH FRIDAY UNDER DECENT
NORTHWEST FLOW. 12Z MODELS SUGGEST SOME DISTURBANCE WILL BE
APPROACHING THE HIGH PLAINS AREA IN TEMPORAL PHASE WITH MAX HEATING.

FCSTID = 13

AMARILLO    66 86 61 80 /  30 30 30 40
BEAVER      60 83 61 80 /  80 40 20 30
BOISE CITY  59 83 58 80 /  30 40 30 40
BORGER      64 85 61 81 /  40 30 30 40
BOYS RANCH  64 85 60 82 /  30 30 30 40
CANYON      66 87 61 80 /  30 20 30 40
CLARENDON   68 88 63 81 /  40 20 30 40
DALHART     61 84 59 81 /  30 30 30 40
GUYMON      60 83 60 81 /  50 40 20 30
HEREFORD    66 87 61 80 /  30 20 40 50
LIPSCOMB    63 84 61 79 /  70 40 20 30
SHAMROCK    67 87 64 80 /  50 20 20 30
WELLINGTON  68 88 64 81 /  40 20 20 30

.AMA...
TX...NONE.
OK...NONE.

SLATTERY

In the hours before

Local storm report, Jun 12, 8:57 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
857 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    3N CLAUDE                 TX   1.75 INCH HAIL
06/12/02   ARMSTRONG                      REPORTED BY SKYWARN
                                          SPOTTER.

0540 PM    5NW WAYSIDE               TX   1.00 INCH HAIL
06/12/02   ARMSTRONG                      REPORTED BY SKYWARN
                                          SPOTTER.

0558 PM    LEFORS                    TX   0.75 INCH HAIL
06/12/02   GRAY                           REPORTED BY FD.

0558 PM    1S LEFORS                 TX   1.75 INCH HAIL
06/12/02   GRAY                           PUBLIC REPORT

0600 PM    6S WHITE DEER             TX   2.75 INCH HAIL
06/12/02   CARSON                         PUBLIC REPORT

0611 PM    MOBEETIE                  TX   0.75 INCH HAIL
06/12/02   WHEELER                        REPORTED BY SKYWARN
                                          SPOTTER.

0620 PM    3SE LAKE TANGLEWOOD       TX   1.00 INCH HAIL
06/12/02   RANDALL                        PUBLIC REPORT

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.